Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Tucson, AZ

July 15, 2017Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2017, 3:29 PM MST for Pima County, Pinal County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 3:29 PM MST (22:29 UTC)
Expired
Jul 15, 2017, 3:56 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS55 KTWC 152229
SVRTWC
AZC019-021-152315-
/O.NEW.KTWC.SV.W.0035.170715T2229Z-170715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
329 PM MST SAT JUL 15 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 415 PM MST

* At 328 PM MST, a severe thunderstorm was located near Biosphere 2, 
  or 11 miles northeast of Oro Valley, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Biosphere 2, Saddlebrooke, Oracle Junction and Catalina. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3262 11086 3260 11078 3250 11079 3250 11102
TIME...MOT...LOC 2228Z 038DEG 10KT 3257 11086 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
005 
WWUS55 KTWC 152256
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
356 PM MST SAT JUL 15 2017

AZC019-021-152306-
/O.CAN.KTWC.SV.W.0035.000000T0000Z-170715T2315Z/
Pima-Pinal-
356 PM MST SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3262 11086 3260 11078 3250 11079 3250 11102
TIME...MOT...LOC 2248Z 038DEG 10KT 3251 11092 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:39 PM MST, 50 minutes earlier.

Area forecast discussion, Jul 15, 2:39 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
239 PM MST Sat Jul 15 2017

.SYNOPSIS...A solid monsoon pattern remains in place with a chance
of mainly afternoon and evening thunderstorms into the coming
week. The stronger thunderstorms will produce locally heavy
rainfall and strong winds.

&&

.DISCUSSION...Still looking at a similar situation to 24 hours
ago. The 12Z KTWC sounding showed very favorable conditions for
thunderstorms with wet microburst potential. Precipitable water
1.72 inches (probably around 1.55 to 1.6 now), Surface based CAPE
1500 and plenty of conditional instability. After relatively easy
initial development across the Mogollon Rim and isolated coverage
elsewhere, prime-time for most of the rest of the area is still
expected to be between 3PM and 11PM. Tucson Metro after 4 or 5PM.
Strong outflows with organized thunderstorm complex potential in
the early to mid evening over Pima, Pinal and Santa Cruz counties.
Scattered showers and isolated thunderstorms will continue into
the early morning hours under remnant circulation and debris
cloud.

Beyond tonight, we remain in a favorable pattern for additional
thunderstorm development with a long fetch of deep moisture. High
pressure generally centered north to northeast of the area will
keep us open to easterly wave and inverted trough activity the
first half of the week. A weak inverted trough remains
immediately upstream in Chihuahua and southern New Mexico with
that feature slowly rotating into our area over the next 48 hours.
That should keep us busy, and keep enough of a flow to reset the
atmosphere most days.

We'll pick up a southerly component to our flow later in the new
week but still nothing from the westerlies as the ridge shifts a
little east. Thunderstorm chances will continue for our portion
of the state through the week.

&&

.AVIATION...Valid thru 17/06Z.
Isolated to scattered -TSRA/-SHRA will occur thru Sunday with the
periods for the greatest coverage during the afternoon and evening
hours. Gusts to near 45 kts with the strongest TSRA. Otherwise, VFR
conditions with surface wind variable in direction mainly less than
12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Plenty of moisture for scattered mainly afternoon
and evening thunderstorms through at least the middle of next week.
The stronger thunderstorms will produce locally heavy rainfall and
gusty winds. Otherwise, 20-foot winds will generally be terrain
driven at less than 15 mph. Daytime temperatures will be at least a
few degrees below seasonal normals during the upcoming week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 15, 2:42 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND GST     1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/15/2017  M66 MPH          COCHISE            AZ   ASOS

            KDUG REPORTED 57KTS AT 2107Z

&&

EVENT NUMBER TWC1700017

RH
Special weather statement, Jul 15, 3:19 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
319 PM MST SAT JUL 15 2017

AZZ503-152300-
Upper Santa Cruz River and Altar Valleys including Nogales-
319 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 400 PM MST...

At 318 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or 9 miles northwest of Nogales, moving southwest at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tumacacori-Carmen, Pena Blanca Lake and Rio Rico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 11110 3146 11092 3133 11106 3140 11127
TIME...MOT...LOC 2218Z 039DEG 18KT 3146 11105

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:35 PM MSTSpecial Weather StatementTWCPinal40 min
Jul 14, 5:36 PM MSTBlowing Dust AdvisoryTWCPima, Pinal4 hr
Jul 14, 6:11 PM MSTSevere Thunderstorm WarningTWCPinal49 min
Jul 14, 6:20 PM MSTDust Storm WarningTWCPinal90 min
Jul 14, 6:32 PM MSTSevere Thunderstorm WarningTWCPinal43 min
Jul 14, 6:36 PM MSTTornado WarningTWCPinal24 min
Jul 14, 6:50 PM MSTSpecial Weather StatementTWCPima25 min
Jul 14, 6:58 PM MSTSpecial Weather StatementTWC47 min
Jul 14, 7:01 PM MSTTornado WarningTWCPima, Pinal29 min
Jul 14, 7:33 PM MSTSpecial Weather StatementTWCSanta Cruz57 min
Jul 15, 3:19 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 15, 3:41 PM MSTSpecial Weather StatementTWCPinal64 min
Jul 15, 3:59 PM MSTBlowing Dust AdvisoryTWCPima, Pinal6 hr
Jul 15, 4:03 PM MSTSpecial Weather StatementTWCPima42 min
Jul 15, 4:37 PM MSTSevere Thunderstorm WarningTWCSanta Cruz38 min
Jul 15, 4:43 PM MSTSpecial Weather StatementTWCPinal47 min
Jul 15, 4:52 PM MSTSpecial Weather StatementTWCPinal38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.